Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 25, 2023, 5:41 AM CDT for Lyon County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 25, 2023, 5:41 AM CDT (10:41 UTC)
- Expired
- Oct 25, 2023, 9:17 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lyon County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 25, 6:13 AM CDT | RAIN 5.46 | 5 W Emporia, KS | Storm total so far. |
| Oct 25, 6:13 AM CDT | RAIN 5.91 | 3 E Emporia, KS | Storm total so far. |
| Oct 25, 7:53 AM CDT | RAIN 4.39 | 5 Ssw Emporia, KS | ASOS station KEMP Emporia. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 523 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579
WGUS53 KTOP 251041
FFWTOP
KSC111-251445-
/O.NEW.KTOP.FF.W.0016.231025T1041Z-231025T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
541 AM CDT Wed Oct 25 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southern Lyon County in east central Kansas...
* Until 945 AM CDT.
* At 541 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 9 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Emporia, Olpe, Neosho Rapids and Reading.
This includes the following highways...
Kansas Turnpike between mile markers 117 and 130.
Interstate 35 between mile markers 128 and 143.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3837 9595 3818 9636 3839 9635 3855 9595
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
657 WGUS73 KTOP 251417 FFSTOP Flash Flood Statement National Weather Service Topeka KS 917 AM CDT Wed Oct 25 2023 KSC111-251427- /O.CAN.KTOP.FF.W.0016.000000T0000Z-231025T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon KS- 917 AM CDT Wed Oct 25 2023 ...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN LYON COUNTY... This has been replaced by an areal flood warning with ongoing flooding occurring across the area. LAT...LON 3837 9595 3818 9636 3839 9635 3855 9595 $$ Teefey
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 25, 3:58 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 25, 3:58 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Topeka KS 358 AM CDT Wed Oct 25 2023 .DISCUSSION... Issued at 358 AM CDT Wed Oct 25 2023 Key Messages: - Showers and storms continue through the day. Locally heavy rainfall continues to be the main concern. There is a low chance for a couple strong to severe storms this afternoon and evening. - Much colder air is on the way with highs in the 40s and lows in the 20s and 30s beginning Saturday and lasting into next week. - Increasing precipitation chances Saturday and Sunday including the potential for some wintry precipitation. Southwest flow continues to pump moisture into the central CONUS ahead of a closed upper low over western Mexico. A warm front is draped across the forecast area this morning, running generally along Interstate 70 with dewpoints in the upper 60s and low 70s south of this boundary. Training storms south of the boundary along the moisture gradient have persisted for several hours with MRMS, Dual-Pol, and gauges in the area showing a fairly expansive area of 4-8 inches of rain having fallen across Lyon and Osage counties. The 10/25 00z TOP sounding set a record for highest PWAT observed on this date and time with 1.71" recorded. Anomalously high PWATs along with deep warm cloud rain processes have allowed rainfall rates to reach of 1-3 inches per hour. These storms are expected to continue across east central Kansas through the morning as the warm front stalls, bringing heavy rainfall to this area. Flooding remains a concern although the very dry antecedent conditions leads to some uncertainty in severity of flooding as the ground may be soaking up a good portion of falling rain. The warm front lifts north this afternoon as the upper low progresses northeast into the Plains. Showers and storms shift northward across the forecast area during the afternoon and evening in response. Effective shear of 30-40kts could support stronger updrafts, but MUCAPE of 500-750 J/kg may be a limiting factor. Even so, a couple of strong to severe storms are possible with hail and strong wind gusts being the main hazards. The more progressive nature of this round of storms should limit the flooding risk especially for areas that missed out on rain yesterday and overnight. East central Kansas will need to be monitored as additional storms could lead to flooding more easily given this morning's excessive rain. The upper low swings through Thursday morning bringing another round of showers and storms to the area. Location and coverage of this round is a bit more uncertain; CAMs are trending farther east with the more widespread precipitation, but do generate scattered showers and storms across the CWA through early afternoon Thursday. Best chances (60-80%) reside across east central Kansas yet again. Most solutions have dry conditions by late in the day Thursday before a major change in the pattern arrives on Friday. A strong wave ejects across the northern Plains and shunts a strong cold front through the area. Breezy northwest winds usher in much colder temperatures with highs on Friday 20-30 degrees lower than Thursday. This colder air sticks around into next week with highs in the 40s and low in the 20s and 30s expected Saturday through at least Tuesday. Another strong wave ejects this weekend with medium-range guidance showing widespread precipitation developing as the system passes. While uncertainty remains in overall temperature profiles, the chilly airmass supports the potential for a wintry mix of precipitation. Any accumulations look to be minor at this point with the ECMWF ensemble and the NBM showing 10-20% probabilities of 1 inch of snow or more along the Kansas/Nebraska border. A lot can change between now and when this system impacts the area, so stay tuned. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1247 AM CDT Wed Oct 25 2023 Complex aviation forecast this period. Most RA and TS remains south of terminals overnight. IFR cigs should dominate the overnight period, although a hole in stratus near KMHK is noted in satellite. Think this fills in with stratus or fog within the next couple of hours. Uncertainty remains in how cigs progress through the day Wed. Think cigs eventually lift to MVFR before another round of rain and storms build in during the late afternoon and evening. && .CLIMATE... Updated at 358 AM CDT Wed Oct 25 2023 Record and forecast highest minimum temperatures: Wednesday, October 25: City Forecast Record(Year) Topeka 63 63(1939) Concordia 61 61(1902) Thursday, October 26: City Forecast Record(Year) Topeka 65 61(1900,1989,2004) Concordia 57 60(1985) && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Flanagan AVIATION...Flanagan CLIMATE...65/Flanagan
Hazardous weather outlook, Oct 25, 5:04 AM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 504 AM CDT Wed Oct 25 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-261015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 504 AM CDT Wed Oct 25 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms will continue across the area today and tonight. Rainfall rates of 1 to 3 inches per hour could lead to flooding, especially across portions of east central Kansas where the heaviest rain fell overnight. There is a low chance for a couple of strong to severe storms this afternoon and evening. Damaging wind gusts, large hail, and locally heavy rainfall are the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures are expected to fall near or below freezing Saturday and Sunday mornings, supporting frost and freeze conditions. A widespread hard freeze is forecast Monday morning as temperatures fall into the low to mid 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Oct 25, 4:54 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
454 AM CDT Wed Oct 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM Rain 1 NW Emporia 38.41N 96.20W
10/25/2023 M5.70 inch Lyon KS Broadcast Media
At KVOE studios.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 11:24 PM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Oct 25, 12:27 AM CDT | Areal Flood Advisory | TOP | Lyon | 3 hr |
| Oct 25, 12:44 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| Oct 25, 1:39 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Oct 25, 2:21 AM CDT | Flash Flood Warning | TOP | Lyon, Osage | 4 hr |
| Oct 25, 3:48 AM CDT | Areal Flood Advisory | TOP | Franklin, Osage | 3 hr |
| Oct 25, 5:12 AM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Oct 25, 6:24 AM CDT | Flash Flood Warning | TOP | Coffey, Franklin, Osage | 4 hr |
| Oct 25, 6:46 AM CDT | River Flood Warning | TOP | Osage | 10 hr |
| Oct 25, 9:13 AM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
| Oct 25, 10:21 AM CDT | Areal Flood Warning | TOP | Franklin, Osage | 11 hr |
| Oct 25, 3:12 PM CDT | Areal Flood Warning | TOP | Lyon | 6 hr |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.